Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 147, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 14, 2009, 11:38 PM CDT for Bremer County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2009, 11:38 PM CDT (04:38 UTC)
- Expired
- Jul 15, 2009, 12:00 AM CDT
- In force
- 22 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Bremer County, IA
The radar
The La Crosse radar (KARX), 148 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 8:13 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 150438
SVRDMX
IAC017-150500-
/O.NEW.KDMX.SV.W.0147.090715T0438Z-090715T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1138 PM CDT TUE JUL 14 2009
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BREMER COUNTY IN NORTHEAST IOWA...
* UNTIL MIDNIGHT CDT
* AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR READLYN...OR 14 MILES NORTHWEST OF CUTSHAW
BRIDGE STATE ACCE...AND WAS MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ORAN BY 1145 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
&&
LAT...LON 4264 9215 4264 9226 4275 9227 4276 9208
4271 9208 4270 9208 4264 9208
TIME...MOT...LOC 0439Z 273DEG 34KT 4268 9216
$$
COGIL2 follow-up statements
000
WWUS53 KDMX 150447
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 PM CDT TUE JUL 14 2009
IAC017-150500-
/O.CON.KDMX.SV.W.0147.000000T0000Z-090715T0500Z/
BREMER IA-
1147 PM CDT TUE JUL 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHEASTERN BREMER COUNTY...
AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR ORAN...OR 12 MILES NORTH OF CUTSHAW
BRIDGE STATE ACCE...MOVING EAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
&&
LAT...LON 4264 9215 4264 9226 4275 9227 4276 9208
4271 9208 4270 9208 4264 9208
TIME...MOT...LOC 0448Z 267DEG 27KT 4269 9208
$$
COGIL000
WWUS53 KDMX 150456
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1156 PM CDT TUE JUL 14 2009
IAC017-150506-
/O.EXP.KDMX.SV.W.0147.000000T0000Z-090715T0500Z/
BREMER IA-
1156 PM CDT TUE JUL 14 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BREMER COUNTY
EXPIRES AT MIDNIGHT CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT.
LAT...LON 4264 9215 4264 9226 4275 9227 4276 9208
4271 9208 4270 9208 4264 9208
TIME...MOT...LOC 0456Z 267DEG 27KT 4269 9199
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:19 PM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, Jul 14, 6:19 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 619 PM CDT TUE JUL 14 2009 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...TONIGHT LITTLE THREAT OF SVR WX WITH CAP IN PLACE THIS AFTERNOON. AFTERNOON CU IS WDSPRD OVR THE STATE TODAY. SLIGHT CHANCE OF CAP BREAKING OVER EVENING HOURS AND INTO THE MORNING. 88D OVER CWA IS CLEAR...BUT LINE OF TS OVER EASTERN SD IS MOVING TOWARDS IA. NAM SEEMS TO MOVE MCS OVER IOWA THIS AFTERNOON BUT HAS NOT MATERIALIZED AS THE AIRMASS IS STILL STABLE. GFS SEEMS TO HAVE A BETTER HANDLE ON THE QPF. 19Z RUC IS ALSO IN LINE WITH SENSIBLE WX OVER THE CWA. TONIGHT...FRONTAL BOUNDARY WILL MOVE ACROSS FROM THE NORTHWEST. STRONG FORCING IS SEEN BY 12Z TOMORROW ALONG THE IA/MO BORDER AND HEAVY RAINS ARE POSSIBLE IN THAT AREA. .LONG TERM...WEDNESDAY THROUGH TUESDAY FAIRLY QUIET THROUGHOUT THE MID/LONG RANGE WITH REALLY ONLY FOCUS ON TWO SYSTEMS. THE FIRST BEING WEAK WAVE DROPPING DOWN THROUGH THE AREA THURSDAY...COULD BRING SOME ISOLATED SHOWERS AND THUNDERSTORMS TO THE AREA THROUGHOUT THE DAY INTO THE EARLY EVENING HOURS. HAVE A WEAK THETA-E RIDGE NOSING INTO THE STATE...WITH A WEAK SECONDARY COLD FRONT DROPPING SOUTHWARD. FORCING QUITE WEAK SO SEVERE WEATHER NOT EXPECTED AT THIS TIME. OTHERWISE A QUIET COOL PERIOD EXPECTED UNTIL NEXT SYSTEM COMES INTO PLAY BY EARLY NEXT WEEK. UPPER LEVEL LOW DROPS INTO THE GREAT LAKES REGION...WITH NORTHWEST TO NORTHERLY FLOW ALOFT WITH UPPER RIDGE BUILDING ACROSS THE WRN US. H85 TEMPS RANGE FROM BETWEEN +5C AND +10C FRIDAY INTO SATURDAY...WITH A GRADUAL WARMING BACK INTO THE TEENS CELSIUS INTO EARLY NEXT WEEK. THEREFORE WITH NORTHERLY FLOW...CAA...AND COOL TEMPS ALOFT DID OPT TO DROP HIGHS A LITTLE BIT MORE THROUGHOUT MUCH OF THE PERIOD. HIGHS TO TOP OUT IN THE 70S TO AROUND 80 FOR FRIDAY INTO MUCH OF THE WEEKEND. NEXT SYSTEM TO EJECT EASTWARD OUT OF THE ROCKIES AS WRN UPPER RIDGE BREAKS DOWN WITH SHORTWAVE MOVING INTO THE DAKOTAS/CNTRL MN BY MONDAY NIGHT INTO TUESDAY. THIS WILL SEND A FRONTAL BOUNDARY THROUGH THE STATE MONDAY NIGHT INTO TUESDAY...BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE CWA. SOME TIMING/PLACEMENT DISCREPANCIES WITH THIS SYSTEM BETWEEN THE GFS/EC...BUT TRIED TO GO WITH A GENERAL CONSENSUS BETWEEN THE TWO FOR THE FORECAST. && .AVIATION...15/00Z COMPLICATED AVIATION FORECAST OVERNIGHT. CUMULUS FIELD CONTINUES TO PLAGUE THE AREA WITH CIGS ANYWHERE FROM FL018-035...THE MVFR CIGS PRIMARILY BEING CONFINED TO EASTERN AREAS INCLUDING KALO AND KOTM. EXPECT CIG HEIGHTS TO CONTINUE TO SLOWLY RISE...AND CLOUD COVERAGE AND SURFACE WIND SPEEDS TO DECREASE A BIT BY JUST AFTER SUNSET. MEANWHILE THUNDERSTORMS ARE DEVELOPING ALONG FRONTAL BOUNDARY CURRENTLY STRETCHING FROM SOUTHWESTERN MINNESOTA INTO EASTERN NEBRASKA...AND WILL MOVE ACROSS OUR FORECAST AREA TONIGHT FROM ABOUT 02Z TO 11Z. WITH THUNDERSTORMS DEVELOPING IN A BROKEN LINE ALONG THE FRONT IT APPEARS LIKELY THAT THESE STORMS ALONG WITH THEIR MVFR OR LOWER CONDITIONS WILL BE HIT AND MISS IN TERMS OF IMPACTS ON OUR TAF TERMINALS...BUT ANY TERMINAL THAT IS AFFECTED WILL LIKELY EXPERIENCE A BRIEF PERIOD OF REDUCED VSBY/LOWERED CIGS. HAVE DECIDED TO HANDLE THIS WITH VCTS PREVAILING GROUPS TIMED ON CURRENT RADAR TRENDS AND TRACKING OF THE FRONTAL BOUNDARY...AND INSERT SHORT DURATION TEMPOS AT ALL SITES FOR REDUCED FLIGHT CONDITIONS IN TSRA. AT SOME SITES CONDITIONS WILL LIKELY BE WORSE THAN ADVERTISED AS A STORM HITS...WHILE AT OTHERS THE STORMS MAY MISS COMPLETELY RESULTING IN LARGELY VFR CONDITIONS THROUGH THE NIGHT. EXPECT TAF AMENDMENTS LATER TONIGHT AS NEAR TERM CONVECTIVE TRENDS BECOME CLEARER. ONCE THE FRONT PASSES THROUGH WINDS WILL COME AROUND TO NORTHWEST AND CLOUDS WILL CLEAR OUT...RESULTING IN VFR FLIGHT CONDITIONS ON WEDNESDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JH LONG TERM...MJA AVIATION...LEE
Hazardous weather outlook, Jul 14, 8:25 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 825 PM CDT TUE JUL 14 2009 IAZ070>075-081>086-092>097-151100- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 825 PM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER...WITH LARGE HAIL AND HIGH WIND THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY NEAR THE MISSOURI BORDER WHERE TRAINING OF STORMS MAY OCCUR LATER TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ON THURSDAY. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT. IAZ004>007-015>017-023>027-033>037-044>047-057-058-151100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE- 825 PM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A BROKEN LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN AND NORTHERN IOWA THIS EVENING...MOVING OUT OF THE AREA BY SHORTLY AFTER MIDNIGHT. ISOLATED SEVERE WEATHER IS POSSIBLE...WITH LARGE HAIL AND HIGH WIND THE PRIMARY THREATS. THE POSSIBILITY OF A TORNADO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL LEADING TO STREET FLOODING IS ALSO POSSIBLE. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE AREA. PLEASE REFER TO OUR WEB PAGE AT WWW.WEATHER.GOV/DESMOINES FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ON THURSDAY MORNING. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO EARLY TONIGHT. IAZ028-038-039-048>050-059>062-151100- BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER- POWESHIEK- 825 PM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER...WITH LARGE HAIL AND HIGH WIND THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE AREA. PLEASE REFER TO OUR WEB PAGE AT WWW.WEATHER.GOV/DESMOINES FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ON THURSDAY. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT. LEE
In the hours before
Local storm report, Jul 14, 8:03 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 5 WSW ESTHERVILLE AIRPO 43.37N 94.84W
07/14/2009 E0.88 INCH EMMET IA TRAINED SPOTTER
&&
BFLocal storm report, Jul 14, 8:13 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 4 WSW ESTHERVILLE AIRPO 43.39N 94.83W
07/14/2009 M0.75 INCH EMMET IA TRAINED SPOTTER
LASTED FROM 8 PM TO 810 PM CDT
&&
COGILLocal storm report, Jul 14, 8:36 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
836 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 1 WNW ESTHERVILLE 43.40N 94.85W
07/14/2009 E0.00 INCH EMMET IA TRAINED SPOTTER
SPOTTER REPORTED VERY HEAVY RAIN WITH MINOR FLOODING IN
AND AROUND ESTHERVILLE...SEVERAL INCHES OF WATER PONDING
ON SOME ROADS. SPOTTER ALSO REPORTED PENNY SIZED HAIL
FALLING AT THE TIME.
&&
LEELocal storm report, Jul 14, 9:28 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
928 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 3 NNE CRYSTAL LAKE 43.27N 93.77W
07/14/2009 E1.00 INCH WINNEBAGO IA LAW ENFORCEMENT
&&
ALBRECHTLocal storm report, Jul 14, 10:06 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1006 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TSTM WND DMG 3 WSW MASON CITY AIRPOR 43.14N 93.38W
07/14/2009 CERRO GORDO IA LAW ENFORCEMENT
10 INCH DIAMETER TREE LIMB BLOWN DOWN. TOOK THREE
OFFICERS TO REMOVE IT FROM STREET.
&&
COGILLocal storm report, Jul 14, 10:15 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1015 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG CLEAR LAKE 43.14N 93.37W
07/14/2009 CERRO GORDO IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS 7 INCH DIAMETER TREE LIMB DOWN
NEAR MAIN AVENUE AND 8TH STREET IN CLEAR LAKE. TIME
ESTIMATED.
&&
LEEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 54 min |
| Jul 14, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 42 min |
| Jul 14, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 55 min |
| Jul 14, 10:48 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 46 min |
| Jul 14, 11:23 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 52 min |
| Jul 15, 12:00 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 46 min |
| Jul 15, 12:22 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 38 min |
| Jul 15, 12:29 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 46 min |
| Jul 15, 1:02 AM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 43 min |
| Jul 15, 2:02 AM CDT | Flash Flood Warning | DMX | Appanoose, Davis | 5 hr |
| Jul 15, 2:03 AM CDT | Severe Thunderstorm Warning | DMX | Davis | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.